Rip Current, Eastern Monmouth
- When
- August 10, 12:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
An 18-year-old male from Rockaway, New Jersey died after being caught in a rip current at an unguarded stretch of beach in Sea Bright. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An 18-year-old male from Rockaway, New Jersey died after being caught in a rip current at an unguarded stretch of beach in Sea Bright. The victim was swimming with one other person, and around 1 p.m. EDT on the 10th, lifeguards from the nearby Driftwood Cabana Club, as well as Sea Bright lifeguards and EMS, rushed to the section of beach where bystanders were yelling for help. One swimmer was rescued fairly quickly and did not need medical attention. The victim was not found until about 20 minutes later, and he was not breathing. A pulse was found after CPR was performed, and he was rushed to the hospital, where he passed away later that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 11:32 AM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1232 PM EDT MON AUG 10 2015 .SYNOPSIS... WEAK HIGH PRESSURE WILL MOVE OFFSHORE THROUGH THIS AFTERNOON AND GIVE WAY TO AN APPROACHING WARM FRONT. THE WARM FRONT WILL MOVE THROUGH OUR AREA EARLY TUESDAY, THEN A COLD FRONT MOVES ACROSS THE REGION TUESDAY EVENING. ANOTHER AREA OF HIGH PRESSURE WILL BUILD EASTWARD INTO THE REGION FOR THE MIDDLE AND LATER HALF OF THE WEEK. A WEAK COLD FRONT MAY THEN ARRIVE INTO THE NORTHERN PORTIONS OF THE REGION THIS WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A WEAK SURFACE HIGH PRESSURE SYSTEM WILL SHIFT OFFSHORE THROUGH THIS AFTERNOON. THIS WILL ALLOW A WARM FRONT IN THE OHIO VALLEY TO SHIFT NORTHEASTWARD AND APPROACH OUR AREA BY LATE IN THE DAY. THE 12Z STERLING, VA RAOB INDICATED A MOIST PROFILE IN THE LOW TO MID LEVELS. THE VISIBLE SATELLITE IMAGERY SHOWS A WEALTH OF LOWER CLOUDS MOVING ACROSS MUCH OF THE AREA, AND THIS LOOKS TO HOLD THROUGH THE AFTERNOON. THE COMBINATION OF INCREASED MOISTURE /AXIS OF HIGHER PW VALUES ARRIVING FROM THE SOUTHWEST/ AND A MODEST LOW-LEVEL JET NEAR 925 MB WITH SOME UPSLOPE COMPONENT IS PROVIDING ENOUGH LIFT TO MAINTAIN AN AREA OF SHOWERS ACROSS PORTIONS OF THE WESTERN ZONES. THIS ACTIVITY CONTINUES TO DRIFT NORTH-NORTHEASTWARD AND WEAKEN SOME. THE POPS WERE ADJUSTED SOME BASED ON RADAR TRENDS AND SOME SHORT TERM GUIDANCE. FARTHER TO THE SOUTH AND EAST, A FEW SHOWERS CANNOT BE RULED OUT. GIVEN THE APPROACHING WARM FRONT AND IF ADDITIONAL HEATING CAN OCCUR, A THUNDERSTORM MAY DEVELOP BY LATE AFTERNOON MAINLY ACROSS THE WESTERN AND SOUTHERN AREAS CLOSER TO THE APPROACHING WARM FRONT. THE HOURLY GRIDS WERE UPDATED TO ADJUST THE SKY COVER. THE TEMPERATURES, WINDS AND DEW POINTS WERE TWEAKED BASED ON THE LATEST OBSERVATIONS AND THEN THE LAMP/LAV GUIDANCE WAS BLENDED IN. THE HIGH TEMPERATURES WERE LOWERED A LITTLE ACROSS THE WESTERN AREAS AND RAISED A BIT IN THE EASTERN AREAS /EXCEPT RIGHT ALONG THE COAST/. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/... THE AFOREMENTIONED CDFNT WILL PROGRESS FURTHER EWD TONIGHT AND PRECIP CHCS WILL INCREASE FROM W TO E DURG THE OVERNIGHT HOURS. IT STILL LOOKS LIKE THE BEST CHCS FOR PRECIP WILL BE AFTER 11/06Z FOR MOST OF THE AREA WITH SOME HVY RAIN AND THUNDER POTENTIAL IN THE OVERNIGHT PD. PW VALUES REMAIN IN THE 1.5 TO 2 INCH RANGE, SO SOME HVY RAIN IS PSBL. && .LONG TERM /TUESDAY THROUGH SUNDAY/... TUESDAY THROUGH TUESDAY NIGHT: ANOTHER ROUND OF SHOWERS AND STORMS IS LIKELY TO DEVELOP IN THE AFTERNOON WITH THE COLD FRONT AS WELL ON TUESDAY. WITH PW VALUES INCREASE CLOSE TO 2 INCHES, HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY AS WELL. OVERALL, THE HIGHEST AMOUNT OF SHEAR AND HELICITY LOOK TO COINCIDE WITH THE WARM FRONTAL PASSAGE IN THE MORNING. INSTABILITY IS MARGINAL ON MODELED SOUNDINGS AND LARGELY BASED ON THE HOW LONG THE MORNING SHOWER ACTIVITY LINGERS WITH THE WARM FRONT. MAXIMUM CAPE VALUES LOOK TO BE AROUND 1000 J/KG AND WITH MARGINALLY STEEP LOW LEVEL RATES ALSO A POTENTIAL AS WELL. THIS MAY BE ENOUGH FOR A STORM OR TWO TO HAVE SOME GUSTY WINDS. RAIN WILL KEEP TEMPERATURES DOWN A LITTLE LOWER THAN MET/MAV GUIDANCE ON TUESDAY. MODELED SOUNDINGS CONTINUE TO INDICATE SOME POTENTIAL FOR GUSTY WINDS TUESDAY AFTERNOON AROUND 15 TO PERHAPS AS HIGH AS 20 MPH. SHOWER AND THUNDERSTORM ACTIVITY SHOULD CLEAR FROM WEST TO EAST TUESDAY EVENING. WEDNESDAY THROUGH FRIDAY NIGHT: HIGH PRESSURE WILL DOMINATE MOST OF THIS PERIOD. STEEP LOW LEVEL LAPSE RATES WEDNESDAY AFTERNOON MAY TRIGGER SOME SCATTERED CUMULUS AND A FEW SPRINKLES. SOME NORTHWEST WIND GUSTS ARE ALSO POSSIBLE WEDNESDAY AFTERNOON AROUND 15 MPH. BY FRIDAY, THE HIGH WILL BE LOCATED SOUTH OF THE REGION WHICH WILL LEAD TO WARMER TEMPERATURES AND SOUTHWESTERLY FLOW AS 925 MB TEMPERATURES CLIMB TO AROUND 20C. SATURDAY THROUGH SUNDAY NIGHT: A WEAK COLD FRONTAL BOUNDARY MAY SKIRT THE NORTHERN PARTS OF THE REGION. THIS BOUNDARY MAY PROVIDE LIFT NEEDED FOR AN ISOLATED SHOWER OR STORM SATURDAY AFTERNOON/EVENING. HOWEVER, THE MAIN FEATURE WILL BE THE FIRMER ESTABLISHMENT OF A RIDGE OF HIGH PRESSURE TO OUR SOUTH. THIS WILL CONTINUE TO PUMP A WARM AIRMASS INTO THE REGION WITH 925 MB TEMPERATURES RISING TO AROUND 22-24C. THIS CORRESPONDS TO HIGH TEMPERATURES AROUND 90 NEXT WEEKEND, MORE SUMMERLIKE WITH INCREASED HUMIDITY AS WELL. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. SOME SHOWERS ARE MOVING THROUGH THE KRDG/KABE AREAS THIS MORNING WITH SOME LIGHTER SHOWERS TO THE SOUTH. MVFR CEILINGS ARE STARTING TO FIND THEIR WAY TO THE TERMINALS, AFFECTING KRDG, KABE AND KILG THIS MORNING. A BRIEF PERIOD OF MVFR CANNOT BE RULED OUT A KPHL, KPNE THIS MORNING AND WILL NEED TO BE MONITORED OVER THE NEXT FEW HOURS. AS WE WARM UP TODAY, THE LOWER CEILINGS SHOULD DISSIPATE. OTHERWISE, VFR FOR THE BALANCE OF THE DAY WITH SELY WINDS INCREASING TO AROUND 10 KTS. A CDFNT WILL APPROACH FROM THE W. DURING THE AFTERNOON THERE COULD BE SOME MORE SHRA/TSRA FOR KRDG/KABE. TONIGHT, AS THE CDFNT APPROACHES CONDS WILL SLOWLY DECREASE FROM W TO E TO MVFR, MAINLY FOR CIGS, AND PSBLY FOR VSBYS AS SHRA BECOMES MORE WIDESPREAD. SOME ISOLD TSRA CAN NOT BE RULED OUT. WHILE IFR IS NOT BEING FCST, SOME LOCAL IFR IS PSBL AS WELL, ESPECIALLY CLOSER TO DAYBREAK TUE. OUTLOOK... TUESDAY THROUGH TUESDAY NIGHT...PERIODS OF MVFR TO IFR IN SHOWERS AND THUNDERSTORMS. IMPROVING CONDITIONS FROM WEST TO EAST TUESDAY NIGHT. SOME SOUTHWESTERLY WIND GUSTS AROUND 15-20 KNOTS TUESDAY AFTERNOON. WEDNESDAY THROUGH THURSDAY...VFR CONDITIONS WITH NORTHWEST WIND GUSTS AROUND 15 KNOTS WEDNESDAY AFTERNOON, UNDER 10 KNOTS THURSDAY. FRIDAY...VFR CONDITIONS WITH SOUTHWEST WINDS UNDER 10 KNOTS. && .MARINE... SEAS HAVE BEEN HOVERING AROUND 4 FT THIS MRNG, BUT SHUD SUBSIDE FURTHER DURG THE DAY AND WIND REMAINS WELL BELOW SCA CRITERIA. AS THE WIND BECOMES MORE SELY LATER TODAY AND INCREASES, SEAS SHOULD RESPOND AS WELL. IT IS PSBL WE WILL BE AT BORDERLINE SCA CONDS LATER TONIGHT OR TWD MRNG BUT CONFIDENCE WAS LOW ENOUGH NOT TO RAISE ANY FLAGS ATTM. OUTLOOK... SEAS WILL LIKELY BE AROUND FIVE FEET OR A LITTLE UNDER FIVE FEET ON TUESDAY WITH THE POTENTIAL FOR SOME WIND GUSTS FROM 20-25 KNOTS. AFTER A FRONTAL PASSAGE TUESDAY NIGHT, SEAS AND WINDS WILL GRADUALLY SUBSIDE AND BE UNDER SCA CRITERIA THROUGH FRIDAY. WAVEWATCH MAY BE A LITTLE HIGH ON THE SEAS ALONG WITH ONLY MARGINAL SCA GUSTS POSSIBLE ON TUESDAY. && .RIP CURRENTS... THE WIND IS EXPECTED TO BECOME MORE SELY TODAY AND INCREASE. AS A RESULT, SEAS WILL INCREASE AND WE ARE FORECASTING A MODERATE RISK OF RIP CURRENTS AGAIN TODAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GAINES/GORSE NEAR TERM...GORSE SHORT TERM...NIERENBERG LONG TERM...GAINES AVIATION...GAINES/NIERENBERG/MEOLA MARINE...GAINES/NIERENBERG RIP CURRENTS...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1119 AM EDT MON AUG 10 2015 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-111530- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 1119 AM EDT MON AUG 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-111530- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 1119 AM EDT MON AUG 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-111530- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1119 AM EDT MON AUG 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Monmouth | 2015-08-10 | 18 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599004.